Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 9, 1998, 4:12 PM EST for St. Lawrence County, New York. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1998, 4:12 PM EST (21:12 UTC)
- Expired
- Jan 10, 1998, 4:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 398 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 092013 FFWBTV NYC089-102000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 412 PM EST FRI JAN 9 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...ST. LAWRENCE COUNTY ...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR ST. LAWRENCE COUNTY NEW YORK TROUGH SATURDAY... RAIN SHOWERS AND THUNDERSHOWERS...SOME STILL FREEZING...WILL CONTINUE THROUGH FRIDAY EVENING. GREATER THAN 3 INCHES OF RAIN HAS FALLEN DURING THE LAST 2 DAYS AND UP TO AN ADDITIONAL 1/2 INCH OF RAIN MAY FALL THROUGH FIRDAY EVENING. COLD TEMPERATURES AND ICING APPARENTLY DELAYED RUNOFF INTO RIVERS...BUT SIGNIFICANT STEADY RISES ARE CONTINUING IN THE HEADWATERS AND THREATENING RIVER FLOODING. ALL STREAMS AND RIVERS IN ST LAWRENCE COUNTY SHOULD BE MONITORED FOR POTENTIAL FLOODING. SPECIFIC PROBLEMS HAVE ALREADY DEVELOPED NEAR THE HEADWATERS OF THE RAQUETTE AND OSWEGATCHIE RIVERS. AT PIERCEFIELD NEW YORK THE FLOOD STAGE OF 9 FEET ON THE RAQUETTE RIVER WILL BE EXCEEDED BEFORE 4 PM FRIDAY. THE SLOW MOVING FLOOD CREST ON THE RAQUETTE RIVER WILL MOVE DOWNSTREAM TOWARD POTSDAM AND MASSENA NEW YORK OVERNIGHT. NEAR PITCARIN NEW YORK ON THE WEST BRANCH OF THE OSWEGATCHIE RIVER THE RTE 812 BRIDGE IS CLOSED AND VERY HIGH RIVER VOLUME HAS BEEN OBSERVED AT THE BROWNS FALLS DAM. THE SLOW MOVING FLOOD CREST ON THE OSWEGATCHIE RIVER WILL MOVE DOWNSTREAM THROUGH GOUVENEUR AND TOWARD OGDENSBURG OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER STATEMENTS OR UPDATES ON THE FLOOD WARNING. BELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 2:40 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 9, 2:40 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 240 PM EST FRI JAN 9 1998 FLOODING CONFINED TO ORLEANS...LAMOILLE...FRANKLIN VT. ST. LAWRENCE NY. WINTER STORM WARNING CONT FOR CHAMPLAIN VALLEY AND ST. LAW VALLEY. CONT ON AUX POWER. TEMPS WARMING SOME WITH TSTM MIXING. +TSRAGS MANY AREAS WITH STRONG SHORTWAVE ROTATING THROUGH THE AREA. THIS SHOULD END THIS EVENING. QUICK PEEK AT MODELS SHOW COLD AIR WILL NOT MIX OUT COMPLETELY UNTIL SAT AM. SO LOW CLOUDS AND FOG WILL PERSIST MUCH OF TONIGHT A MIX OF -RA -SN -DZ AND FZ WITH LITTLE CHANGE IN TEMPS. FRONT WITH A LITTLE MOISTURE TO PASS THROUGH LATE SAT WITH SCATTERED FLURRIES AND SNOW SHOWERS. TEMPS IN THE 30S. S-SW WINDS OF 10-20 MPH TO PLAY HAVOC WITH ICE COVERED TREES. VARIABLE CLOUDS AND COLDER...A FEW FLURRIES OR SNOW SHOWERS SAT NITE AND SUNDAY...TEMPS FALLING TO AROUND 20 BY SUN AM AND THEN IN THE 20S ON SUNDAY. SISSON
In the hours before
Special weather statement, Jan 9, 11:30 AM EST, 4 hours 42 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY 1130 AM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS THE WARNING AREA. THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION. GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN. MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND ADDITIONAL POWER OUTAGES ARE LIKELY. TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BLAES /NWSFO ALY
Special weather statement, Jan 9, 11:45 AM EST, 4 hours 27 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY 1145 AM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS THE WARNING AREA. THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION. GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN. MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND ADDITIONAL POWER OUTAGES ARE LIKELY. TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BLAES /NWSFO ALY
Special weather statement, Jan 9, 12:41 PM EST, 3 hours 31 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1241 PM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING. TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING. STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF ST LAWRENCE...FRANKLIN...CLINTON...ESSEX. IN VERMONT THE GOVERNOR HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND CHITTENDEN COUNTIES. A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE CITY OF SWANTON VERMONT. TRAVEL IS EITHER PROHIBITED OR DISCOURAGED IN THE WARNED AREA. ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA. TREES AND POWER LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION OUTDOORS. AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE NORTH COUNTRY BY SATURDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BELL
Special weather statement, Jan 9, 12:41 PM EST, 3 hours 31 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1241 PM EST FRI JAN 9 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY... THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING. TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING. STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF ST LAWRENCE...FRANKLIN...CLINTON...ESSEX. IN VERMONT THE GOVERNOR HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND CHITTENDEN COUNTIES. A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE CITY OF SWANTON VERMONT. TRAVEL IS EITHER PROHIBITED OR DISCOURAGED IN THE WARNED AREA. ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA. TREES AND POWER LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION OUTDOORS. AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE NORTH COUNTRY BY SATURDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. BELL
Special weather statement, Jan 9, 3:28 PM EST, 44 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-100235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 328 PM EST FRI JAN 9 1998 ...THE NATIONAL WEATHER SERVICE WILL CONTINUE A WINTER STORM WARNING FOR THE ST LAWRENCE VALLEY...CHAMPLAIN VALLEY AND NORTH ADIRONDACKS THROUGH THIS EVENING... TEMPERATURES HAVE RISEN TO...OR JUST ABOVE FREEZING ACROSS THE ADIRONDACKS AND CHAMPLAIN VALLEYS AT MID AFTERNOON WHILE READINGS WERE STILL A COUPLE DEGREES BELOW FREEZING IN THE ST LAWRENCE VALLEY. MORE RAIN IS EXPECTED THIS EVENING. RAIN WILL CONTINUE TO FREEZE TO ALL EXPOSED SURFACES ACROSS THE ST LAWRENCE VALLEY WHERE ADDITIONAL ICING THIS EVENING IS EXPECTED TO BE THE WORST. ELSEWHERE IN THE WARNED AREA...ADDITIONAL ICING WILL BE LESS SIGNIFICANT. THE RAIN WILL BE ACCOMPANIED BY SOME THUNDER AND LIGHTNING AS WELL AND THIS IS WHEN THE RAIN WILL FALL HEAVIEST. THE RAIN WILL TAPER TO SCATTERED SNOW SHOWERS LATE TONIGHT. DAMAGING ACCUMULATIONS OF ICE WILL CONTINUE TO BRING DOWN TREES AND POWER LINES. ROADWAYS WILL NOT ONLY BE ICE COVERED...BUT CLUTTERED WITH DEBRIS MAKING TRAVELING TREACHEROUS AND IN PLACES IMPASSABLE. STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER STATEMENTS AND FORECASTS ON THIS ON GOING AND CRIPPLING ICE STORM. DIGIORGI
Special weather statement, Jan 9, 3:28 PM EST, 44 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-100235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 328 PM EST FRI JAN 9 1998 ...THE NATIONAL WEATHER SERVICE WILL CONTINUE A WINTER STORM WARNING FOR THE ST LAWRENCE VALLEY...CHAMPLAIN VALLEY AND NORTH ADIRONDACKS THROUGH THIS EVENING... TEMPERATURES HAVE RISEN TO...OR JUST ABOVE FREEZING ACROSS THE ADIRONDACKS AND CHAMPLAIN VALLEYS AT MID AFTERNOON WHILE READINGS WERE STILL A COUPLE DEGREES BELOW FREEZING IN THE ST LAWRENCE VALLEY. MORE RAIN IS EXPECTED THIS EVENING. RAIN WILL CONTINUE TO FREEZE TO ALL EXPOSED SURFACES ACROSS THE ST LAWRENCE VALLEY WHERE ADDITIONAL ICING THIS EVENING IS EXPECTED TO BE THE WORST. ELSEWHERE IN THE WARNED AREA...ADDITIONAL ICING WILL BE LESS SIGNIFICANT. THE RAIN WILL BE ACCOMPANIED BY SOME THUNDER AND LIGHTNING AS WELL AND THIS IS WHEN THE RAIN WILL FALL HEAVIEST. THE RAIN WILL TAPER TO SCATTERED SNOW SHOWERS LATE TONIGHT. DAMAGING ACCUMULATIONS OF ICE WILL CONTINUE TO BRING DOWN TREES AND POWER LINES. ROADWAYS WILL NOT ONLY BE ICE COVERED...BUT CLUTTERED WITH DEBRIS MAKING TRAVELING TREACHEROUS AND IN PLACES IMPASSABLE. STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER STATEMENTS AND FORECASTS ON THIS ON GOING AND CRIPPLING ICE STORM. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Clinton | 19 hr |
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Essex | 19 hr |
| Jan 9, 3:12 PM EST | Flash Flood Warning | BTV | St. Lawrence | 48 min |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.